Avonex and heart issues

A board to discuss the Multiple Sclerosis modifying drug Avonex

Avonex and heart issues

Postby Thumper » Wed Dec 20, 2006 7:17 pm

Hi--I'm new here, this is my first post. I have been on Avonex for a little over two years. Recently, I started experiencing heart palpitations and twinges of chest pain around my sternum. I made an appt. to see my PCP and start getting a work-up for my heart--also to ask if I'm having anxiety attacks or something.

However, I called my neuro today since I was curious about the cardiac warning on Avonex. She told me she gets a LOT of complaints about palpitations from her Avonex patients. For tonight, she told me to take a 1/2 dose and see what the effect was. For longer term, she suggested I might want to switch to Rebif.

I'm reluctant to go off something that works--I have had NO relapses or new lesions since I started Avonex. However, I could do without the scary heart issues.

Does anyone here have any input/similar experiences? Thanks!
User avatar
Thumper
Newbie
 
Posts: 4
Joined: Tue Dec 19, 2006 4:00 pm

Advertisement

Re: Avonex and heart issues

Postby itsjustme » Fri Dec 22, 2006 8:42 am

Thumper wrote:For tonight, she told me to take a 1/2 dose and see what the effect was. For longer term, she suggested I might want to switch to Rebif.


Hi Thumper,
I'm not sure about the exact numbers but I think Avonex is 30 micro grams once-a-week while Rebif is something like 44 micro grams to be used three-times-a-week for a total of 132 micro grams. These two drugs are the same active molecule.

So I don't really see the logic if you were to use a half dose of Avonex and then switch to a much higher dose of the same drug.
User avatar
itsjustme
Family Member
 
Posts: 64
Joined: Wed Nov 08, 2006 4:00 pm
Location: Chicagoland

Postby Thumper » Fri Dec 22, 2006 2:52 pm

I asked her why there were a difference with Rebif as opposed to Avonex, since it's injecting the same stuff (MORE of the same stuff!) and she said that since it's 3X a week the body is more used to processing the stuff and the side effects are not as hard on the heart. Also that the absorption is lower since it's a sub-cutaneous injection.

I think her logic in using the 1/2 dose the other night was to see if it made a difference in my heart episodes (so far, it hasn't).

She mentioned that it was the side-effects that are hard on the heart; so I'm wondering, if I find something to control the side-effects better, would that address the issue. Right now I'm using Tylenol & 8 hr. Tylenol, and it ain't working for me.

Thanks for your response. I want to be able cover everything when I talk to her again about whether to switch or not.
User avatar
Thumper
Newbie
 
Posts: 4
Joined: Tue Dec 19, 2006 4:00 pm

Re: Avonex and heart issues

Postby NHE » Sat Dec 23, 2006 2:00 am

Thumper wrote: Right now I'm using Tylenol & 8 hr. Tylenol, and it ain't working for me.

Can you take Ibuprofen? I don't know about how well it might help alleviate the heart side effects that you're experiencing, but I've found that it helps to block the general flu like side effects much better than Tylenol. I've been on Avonex for about 6.5 years. Early on, for about the first year, I used to take 600 mg of ibuprofen about every 6 hours after my shot for 24-36 hours. Now, I just take 400 mg about 3-4 hours after my shot and I sometimes though rarely need another 200 mg the next day.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3333
Joined: Sat Nov 20, 2004 4:00 pm

Postby Thumper » Sun Jan 07, 2007 5:51 am

Good advice! I hadn't been able to take anything but Tylenol due to heartburn from the NSAIDs. Last week I finally started taking something strong for the heartburn, took 2 Aleve after my shot when I went to bed and 1 the next day, and had a much better day.

My heart is still wacky; however, looks like it is SVT and I will need to have a cardiac ablation. Consensus seems to be that Avonex can aggravate this, but after the ablation it should be fine. Here's hoping!!

Thanks to all who replied!
User avatar
Thumper
Newbie
 
Posts: 4
Joined: Tue Dec 19, 2006 4:00 pm

Re: Avonex and heart issues

Postby NHE » Sun Jan 07, 2007 5:26 pm

Thumper wrote:I hadn't been able to take anything but Tylenol due to heartburn from the NSAIDs. Last week I finally started taking something strong for the heartburn, took 2 Aleve after my shot when I went to bed and 1 the next day, and had a much better day.

Do you take the NSAIDs with food? Do you still get heartburn if you eat something immediately after taking the NSAIDs? I also found naproxen to be hard on my stomach but I do OK with ibuprofen.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3333
Joined: Sat Nov 20, 2004 4:00 pm

Postby Thumper » Sat Feb 10, 2007 9:02 am

Since I've been on the Nexium for GERD, I haven't had any further problems with taking Aleve on the night of my Avonex injection. My drs have decided that a cardiac ablation probably wouldn't help the heart palpitations I've been having, and put me on a beta-blocker instead. It's slowed down my fast pulse rate, but now I'm not allowed to take the benadryl I usually popped on the night on my shot in order to sleep through the night!
Got to check back with my doc to find an alternate sleep aid. I don't like waking up at 3 AM with the Avonex jitters.

I haven't been able to find any more evidence re Avonex and these types of heart issues, so I guess I can't blame that drug...
User avatar
Thumper
Newbie
 
Posts: 4
Joined: Tue Dec 19, 2006 4:00 pm

Re: Avonex and heart issues

Postby NHE » Sun Feb 11, 2007 11:37 am

Thumper wrote:Got to check back with my doc to find an alternate sleep aid. I don't like waking up at 3 AM with the Avonex jitters.

Recognizing that we're all a little different, I thought that it might be helpful to note that I've found that I do a whole lot better if I take Avonex in the middle of the day around noon. It seems that my body is able to deal with the side effects much better when I'm awake. I never had much luck sleeping through the side effects as Biogen suggests in their literature. I suspect that statement was probably written by doctors and lawyers not patients. I take my ibuprofen, or naproxen in your case, a couple of hours after my shot and then more later if I need it. This usually does the trick and I'm just a little tired during the day but I tend to sleep all right.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3333
Joined: Sat Nov 20, 2004 4:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service